Impaired at work!

  1. Been struggling for a while now, feeling depressed, hating my job, totaly relating to some of the PTSD posts I've seen here, when a few years ago I would've told you I love being a nurse. So made some changes, applied to switch units and went to see my DR. Antidepressant Cymbalta prescribed, started that Friday night without thinking about side effects- nursing 101- duh! Went to work Sat and Sun, 12 hr shifts per norm and sooner than I expected was switched to the new floor that weekend. Although happier, I totaly struggled, feeling foggy, forgetful, disorganized and generally not myself. Plugged on, though, got through somehow. Monday morning I wake up with the horrified realization I did and said things I wouldn't normally do. Didn't think things through I normally would, didn't follow up on things and should have, because the nurse following me, although good, was a new grad and might not have picked up where I left off! My coworkers even questioned some things and I did not pick up on it! Usually I am very intune to what others say and value their opinion. At any rate, I guess the reason why I'm posting this is as a warning. If your doctor prescribes you a new med, try starting it a few days before you have to work. I didn't even realize myself that I was impaired until afterwards.
    •  
  2. 10 Comments

  3. by   UM Review RN
    Point taken. Thanks for sharing, withasmile. ((((hugs))))) It takes some time to adjust to some of those meds.
  4. by   muffie
    hope you are feeling better soon
  5. by   TazziRN
    My best friend went through that. She took a two-week mental health leave and her doc started her on Effexor. She said it knocked her flat for four days until she adjusted.

    Good news for those afraid of the adjustment period: my friend feels so much better and says that she's not overwhelmed anymore.
  6. by   kstec
    withasmilelpn
    It's ironic that you mention this. I was in my first clinical rotation in lpn school when I started having panic attacks, so my doctor put me on Effexor. Needless to say I went to my clinicals (#2) higher than a kite. I explained the situation to my instructor and told her that I wouldn't be taking it anymore, but not to assign me anything to critical because I might hurt someone. After about three days of insomnia and being high, I finally came down and tried a new med with a trial period before attempting clinicals again. Thank goodness my instructor was very understanding and I didn't get into trouble. But how was I to know what my reaction was going to be to the medication.
  7. by   Tweety
    Good advice.

    Good luck.
  8. by   jetscreamer101
    Whenever I change my psych meds, I let my DON and family know so they can be watching me for abnormal behavior for awhile. The one time I had problems with a med (pharmacy filled script with wrong med) I didn't realize till I went off the med and went through dt's and looked back....scary. I was in a fog, couldn't think, made odd decisions, I was a mental mess. I got lost going home from work on a route I normally take:uhoh21:
  9. by   TazziRN
    Jet, you're already on meds and know what happens to you. It's scary that docs are placing people on these meds for the first time and not warning them about how it will affect them.
  10. by   floridanurse65
    withasmilelpn, so sorry that you went through that, but great advice. To be honest, several years ago I was prescribed and anti-depressant and it never even occurred to me to find out how it affected me before going to work.
  11. by   morte
    and all forms dont work the same way.....i occ take benadryl for sleep (primarily a noc shifter) found that the tablets take longer to work, and hence dont wear off as quick.....thought it was do to age at first, then had a patient tell me the same thing....this could also lead to DUI....not a pretty thought
  12. by   Lacie
    Remember this is also considered "impairment" to the BON if an employer or even a disgruntled co-worker wants to pursue it. Take it from experience, take a bit off when starting new psych meds. I did the same thing when placed on Prozac and dyserel (one in the am and the other at pm) boy did it make me a mess. I had informed my employer the day I was prescribed it and to please inform me if any problem as I would be more than willing to take a medical leave. Well 2 weeks later I was suspended, reported to the BON and lost my license for 4 months followed by 2 years probation. Not to mention the $ for additional required ceu's, counseling and forwarding of reports to boards. They even drug screened me for that entire time at cost out of my pocket. Quite expensive. Please take the opt's advice. Dont go through what I did. That was 17 years ago and it will stay with me the rest of my career.

close